Alert archive / New York / Lake Effect Snow Watches in 2007

Lake Effect Snow Watch 5, NWS Buffalo, NY

January 23, 20075 counties in New York

NWS Buffalo, NY issued this lake effect snow watch at Jan 23, 2007, 4:45 AM EST for 5 counties in New York. It took effect at Jan 23, 2007, 6:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2007, 4:45 AM EST (09:45 UTC)
In effect from
Jan 23, 2007, 6:00 PM EST
Expired
Jan 24, 2007, 4:25 AM EST
In force
10 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 61 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2007-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2007-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow watch went out at Jan 23, 4:30 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 23, 4:30 AM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD MARINE AND AVIATION
NATIONAL WEATHER SERVICE BUFFALO NY
430 AM EST TUE JAN 23 2007

.SYNOPSIS...

LOTS OF FLAGS OUT TODAY

THE BENIGN WEATHER OF THE PAST COUPLE DAYS WILL QUICKLY SHIFT INTO
A VERY ACTIVE MODE AS LAKE EFFECT SNOWS WILL BECOME MORE COMMON...
WITH SIGNIFICANT LAKE SNOWS EXPECTED IN THE LEE OF BOTH LAKES
LATER TODAY THROUGH THE NEXT SEVERAL DAYS.

A LAKE SNOW ADVISORY WILL BE ISSUED FOR NORTHERN ERIE COUNTY FOR A
BAND THAT WILL LIFT INTO THE METRO AREA LATER TODAY...WHILE LAKE
SNOW WARNINGS WILL BE HOISTED FOR THE NORTH COUNTRY THROUGH
TONIGHT. THE COMPLETE BREAK DOWN ON THE WATCHES AND WARNINGS CAN
BE FOUND WITHIN THE SHORT TERM DISCUSSION AND ALSO IN THE WATCH/
WARNING/ADVISORY SECTION AT THE BOTTOM.

THE FREQUENT LAKE SNOWS WILL BE COURTESY OF A PERSISTENT LONG WAVE
TROUGH THAT WILL KEEP TEMPERATURES BELOW NORMAL ACROSS WESTERN AND
NORTH CENTRAL NEW YORK FOR THE MAJORITY OF THE NEXT 7 TO 10 DAYS.
A STRONG -NAO IN THE NORTH ATLANTIC COUPLED WITH A +PNA PATTERN
OVER THE NORTH AMERICA WILL BE RESPONSIBLE FOR THIS COLD SPELL.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...

MARGINALLY COLD AIR OVER THE EASTERN GREAT LAKES WILL PRODUCE SOME
SIGNIFICANT LAKE EFFECT SNOWS TODAY THROUGH THE NEXT SEVERAL DAYS.
WHILE LAKE DELTA TS WILL ONLY BE IN THE RANGE OF 12-14 TO START
TODAY...A MOIST BOUNDARY LAYER OVER BOTH LAKES WILL HELP IN
PRODUCING A LARGER AND MORE FAVORABLE DENDRITIC SNOW CRYSTAL
GROWTH AREA. LETS GET RIGH TO THE DETAILS....

OFF LK ERIE...
WEAK DISORGANIZED MULTIPLE BANDS OF LAKE EFFECT ARE ALREADY
VISIBLE OVER CHAUTAUQUA COUNTY. AS THE BOUDNARY LAYER FLOW BACKS
FROM 290 TO 270 THIS MORNING...THIS ACTIVITY WILL LIKELY INCREASE
IN COVERAGE AND WILL START TO BECOME MORE ORGANIZED. BY MIDDAY...
THE FLOW IS EXPECTED TO BACK TO ABOUT 250. THIS WILL ALLOW A
FAIRLY WELL DEFINED BAND TO TAKE SHAPE AND LIFT TOWARDS THE
BUFFALO METRO AREA.

THE DENDRITIC GROWTH AREA IS NOT EXPECTD TO BE VERY DEEP AT
MIDDAY...BUT SHOULD DEEPEN LATER IN THE AFTERNOON WHEN THE BAND IS
FORECAST TO BE FOCUSED ACROSS NORTEHRN ERIE COUNTY. SNOWFALL
AMOUNTS OF 3 TO 4 INCHES COULD ACCUMULATE...WITH A LARGE PORTION
OF THIS COMING JUST PRIOR TO AND DURING THE LATE AFTERNOON/EVE
COMMUTE. AS A RESULT...A LAKE SNOW ADVISORY FOR RNN ERIE COUNTY
WILL BE ISSUED.

THE LAKE SNOW WILL THEN SHIFT TO THE SOUTH TONIGHT AS WINDS VEER
TO 270 BY LATE EVENING...THEN TO 290 OVERNIGHT. WHILE GUIDANCE IS
NOT IMPRESSED WITH QPF SOUTH OF BUFFALO TONIGHT...FAIRLY WELL
ALIGNED WINDS AND A DEEP MOISTURE FIELD SHOULD HELP TO PRODUCE
FAIRLY SIGNIFICANT SNOWS FOR THE SNOW BELTS SOUTH OF BUFFALO. A
LAKE EFFECT SNOW WATCH WILL BE ISSUED FOR NOW FOR CHAUTAUQUA...
CATTARAUGUS AND SOUTHERN ERIE COUNTIES FOR TONIGHT AND WEDNESDAY.
THE DAYSHIFT WILL RE-EXAMINE AND WILL LIKELY ISSUE ADVISORIES OR
WARNINGS LATER TODAY.

THE LAKE SNOWS OFF LK ERIE WILL THEN REMAIN OVER THE SOUTHERN TIER
FOR WEDNESDAY NIGHT THROUGH THURSDAY AS A VERY COLD NORTHWEST FLOW
WILL BE IN PLACE. THE ARCTIC AIR WILL MOVE INTO THE REGION IN TWO
PIECES...WITH THE INITIAL FRONT COMING THROUGH WEDNESDAY
MORNING...THEN THE REAL PUSH OF ARCTIC AIR WILL FOLLOW A SECONDARY
FRONT EARLY WEDNESDAY NIGHT.

OFF LK ONTARIO...
A WESTERLY FLOW OF MARGINALLY COLD AIR WILL PRODUCE SOME LAKE
EFFECT ACROSS OSWEGO COUNTY THIS MORNING...THEN LIKE LK ERIE...THE
FLOW WILL BACK TO ABOUT 250 BY MIDDAY. THE LAKE SNOWS WILL MOVE
NORTH ACROSS JEFFERSON AND LEWIS COUNTY WITH A DEEPER MOISTURE
FIELD AND LOWER SHEAR ENVIRONMENT LIKELY PRODUCING SIGNIFICANT
LAKE SNOWS OVER THE NORTHERN SECTIONS OF BOTH COUNTIES FROM MID
AFTERNOON THROUGH THE FIRST HALF OF TONIGHT. AS A RESULT...HAVE
UPGRADED THE LAKE EFFECT SNOW WATCH FOR JEFFERSON AND LEWIS
COUNTIES TO A WARNING THAT WILL BEGIN AT 21Z.

TONIGHT THE FLOW WILL VEER TO A MORE WESTERLY DIRECTION AND SEND A
STEADY STATE PLUME OF MODERATE TO HEAVY LAKE SNOW ACROSS THE TUG
HILL REGION. SNOWFALL AMOUNTS OF 6 TO 12 INCHES CAN BE EXPECTED
ACROSS THIS REGION TONIGHT...WITH A LAKE SNOW WARNING FOR OSWEGO
COUNTY GOING INTO EFFECT AT 06Z. SINCE THE LAKE SFC IS STILL NEAR
40 DEGREES...SOME THUNDER AND LIGHTNING CANNOT BE RULED OUT.

ON WEDNESDAY...THE LAKE SNOWS WILL CONTINUE TO MOVE SOUTH ACROSS
THE REST OF OSWEGO COUNTY. THE STEADY SNOW SHOULD BE OUT OF
JEFFERSON AND LEWIS COUNTIES BY EARLY AFTERNOON AS THE FLOW WILL
VEER TO ABOUT 290 IN THE WAKE OF THE FIRST FRONTAL PASSAGE. WHILE
THE COLD AIR WILL DEEPEN WITH GREATER INSTABILITY FOUND OVER THE
LAKE...DRIER AIR AT MID LEVELS MAY MIX DOWN ENOUGH TO CUT DOWN ON
THE AMOUNT OF LAKE SNOW.

NEVERTHELESS...OSWEGO COUNTY WILL BE TARGETED IN THE MORNING...
WITH THE FLOW POSSIBLY VEERING TO ABOUT 300 DEG IN THE AFTERNOON.
THIS WOULD THEN SEND MULTIPLE BANDS ACROSS AN AREA FROM OSWEGO
COUNTY TO WAYNE COUNTY...PROMPTING A LES WATCH FOR NRN CAYUGA AND
WAYNE COUNTIES FOR WEDNESDAY INTO THURSDAY.

OUTSIDE THE LAKE EFFECT AREAS...THE NEXT FEW DAYS WILL BE
CHARACTERIZED BY SCATTERED SNOW SHOWERS AND BELOW NORMAL TEMPS.
THURSDAY SHOULD BE ESPECIALLY COLD ACROSS THE REGION WITH HIGHS
FOR MOST SITES IN THE TEENS. THIS WILL MOST LIKELY BE THE COLDEST
DAY OF THE WINTER SEASON THUS FAR.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

A HIGH AMPLITUDE RIDGE OVER THE UPPER GREAT LAKES COMBINED WITH A
DEEP UPPER LOW OVER NEW ENGLAND IN THE BEGINNING OF THE PERIOD WILL
ASSURE THE CONTINUATION OF A NORTHWEST FLOW OF ARCTIC AIR OVER OUR
REGION INTO FRIDAY WITH LAKE EFFECT IMPLICATIONS.

THE LATEST MEDIUM RANGE MODELS SHOW A BRIEF DISRUPTION IN THE ARCTIC
AIR FLOW AS A SURFACE LOW TRACKS EASTWARD JUST TO OUR NORTH LATE
FRIDAY AND FRIDAY NIGHT. THIS WILL PROBABLY BRING A SYNOPTIC SNOW TO
OUR REGION.

ARCTIC AIR WILL RETURN IN FULL FORCE THE REMAINDER OF THE PERIOD AS
A POLAR VORTEX BECOMES ESTABLISHED OVER SOUTHERN QUEBEC. WE ARE
LOOKING AT WELL BELOW NORMAL TEMPERATURES FOR SUNDAY AND MONDAY WITH
MORE LAKE EFFECT PROBLEMS LIKELY. THE MUCH TALKED ABOUT PHASED
-NAO/+PNA WILL BE IN FIRM CONTROL. THE PHASED PATTERN HAS A HIGH
CORRELATION TO BELOW NORMAL TEMPS ACROSS THE GREAT LAKES REGION.

&&

.AVIATION /08Z-06Z/...

CIGS AND VSBYS WILL LOWER TO THE MVFR RANGE IN LIGHT SNOW AND FOG
THIS MORNING WITH SOME LAKE SNOWS DEVELOPING NE OF LAKE ERIE
ESPECIALLY LATER IN THE DAY AND THIS EVENING WITH THE BAND OFF LAKE
ERIE DRIFTING SOUTH OF BUFFALO BY AROUND 00Z. VSBYS AND CIGS WILL
DROP TO AT LEAST IFR FOR A TIME IN THE BAND AS IT MOVES THROUGH
LATER THIS AFTERNOON. THE HEAVIER SNOW SHOULD STAY SOUTH OF NIAGARA
FALLS. THE BAND WILL THEN DRIFT SOUTH REACHING THE SOUTHERN TIER
LATER THIS EVENING WHERE CONDITIONS SHOULD BECOME IFR TO LIFR IN THE
HEAVIER SNOW SHOWERS. AT WATERTOWN CONDITIONS SHLD START OUT VFR
WITH SOME LIGHT SNOW BY AROUND 16Z LOWERING CONDITIONS TO THE MVFR
RANGE THROUGH THE REST OF THE TAF PERIOD BUT A BAND OF LAKE EFFECT
SNOW WILL PROBABLY LOWER CONDITIONS TO IFR OR LOWER AS IT SHIFTS
SOUTH INTO OSWEGO COUNTY LATER TONIGHT. THE COLD FRONT WILL ALSO
LOWER CONDITIONS AS IT PASSES ACROSS THE REGION LATER TONIGHT.

&&

.MARINE...

ISSUING SMALL CRAFT ADVISORIES FOR THE NEARSHORES OF LAKES ERIE AND
ONTARIO WITH VARIOUS STARTING TIMES AS PRESSURE GRADIENT TIGHTENS
TODAY AND TONIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE CENTRAL
GREAT LAKES. THESE ADVISORIES CONTINUE INTO WEDNESDAY BUT ONLY
THROUGH 17Z FOR LAKE ERIE WHERE WINDS AND WAVES SHOULD DECREASE
WEDNESDAY AFTERNOON BELOW ADVISORY CRITERIA. LAKES SNOWS WILL
DEVELOP AS WELL AT THE EAST ENDS OF BOTH LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST
     WEDNESDAY FOR NYZ007-008.
     LAKE EFFECT SNOW WARNING FROM 1 AM WEDNESDAY TO 7 AM EST
     THURSDAY FOR NYZ006.
     LAKE EFFECT SNOW WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
     EVENING FOR NYZ004-005.
     LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH THURSDAY
     MORNING FOR NYZ019-020-085.
     LAKE EFFECT SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EST
     THIS EVENING FOR NYZ010.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 12 PM EST
         WEDNESDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 5 PM
         EST WEDNESDAY FOR LOZ042-043.
         SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 5 PM EST
         WEDNESDAY FOR LOZ045.
         SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 5 PM EST
         WEDNESDAY FOR LOZ044.

&&

SYNOPSIS...RSH
SHORT TERM...RSH
LONG TERM...SAGE
AVIATION...JJP
MARINE...JJP
Hazardous weather outlook, Jan 22, 1:20 PM EST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
120 PM EST MON JAN 22 2007

NYZ001>005-010>014-019>021-085-231430-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
120 PM EST MON JAN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SHOT OF ARCTIC AIR IS EXPECTED THURSDAY THROUGH FRIDAY
WITH A POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOW. AGAIN IT
APPEARS THAT THE STEERING WINDS WILL BE OUT OF THE NORTHWEST. THIS
WILL GIVE AREAS SOUTHEAST OF THE LAKES THE BEST CHANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-231430-
OSWEGO-JEFFERSON-LEWIS-
120 PM EST MON JAN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY LAKE EFFECT SNOW IS POSSIBLE BEGINNING AS FAR NORTH AS
WATERTOWN LATE TUESDAY THEN DRIFTING SOUTHWARD LAKE TUESDAY NIGHT
AND WEDNESDAY. A LAKE EFFECT SNOW WATCH HAS BEEN ISSUED.

ANOTHER SHOT OF ARCTIC AIR IS EXPECTED THURSDAY THROUGH FRIDAY
WITH A POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOW. AGAIN IT
APPEARS THAT THE STEERING WINDS WILL BE OUT OF THE NORTHWEST. THIS
WILL GIVE AREAS SOUTHEAST OF THE LAKES THE BEST CHANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-231430-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
120 PM EST MON JAN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:45 AM ESTLake Effect Snow WarningBUFJefferson, Lewis, Oswego29 hr
Jan 23, 4:45 AM ESTLake Effect Snow AdvisoryBUFCattaraugus, Chautauqua, Erie, Genesee, Wyoming24 hr

Nearby

Lake Effect Snow Watches in New York, 2007Every lake effect snow watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.